Etracker Debug:
	et_pagename = "Journal of Time Series Econometrics|jtse|C|[EN]"
	
        
Jump to ContentJump to Main Navigation

Journal of Time Series Econometrics

Editor-in-Chief: Hidalgo, Javier

2 Issues per year

Noncausal Autoregressions for Economic Time Series

Markku Lanne1 / Pentti Saikkonen2

1University of Helsinki

2University of Helsinki

Citation Information: Journal of Time Series Econometrics. Volume 3, Issue 3, ISSN (Online) 1941-1928, DOI: 10.2202/1941-1928.1080, October 2011

Publication History

Published Online:
2011-10-25

This paper is concerned with univariate noncausal autoregressive models and their potential usefulness in economic applications. In these models, future errors are predictable, indicating that they can be used to empirically approach rational expectations models with nonfundamental solutions. In the previous theoretical literature, nonfundamental solutions have typically been represented by noninvertible moving average models. However, noncausal autoregressive and noninvertible moving average models closely approximate each other, and therefore, the former provide a viable and practically convenient alternative. We show how the parameters of a noncausal autoregressive model can be estimated by the method of maximum likelihood and derive related test procedures. Because noncausal autoregressive models cannot be distinguished from conventional causal autoregressive models by second order properties or Gaussian likelihood, a model selection procedure is proposed. As an empirical application, we consider modeling the U.S. inflation which, according to our results, exhibits purely forward-looking dynamics.

Keywords: noncausal autoregression; non-Gaussian time series; inflation persistence

Comments (0)

Please log in or register to comment.
Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.